guidance on how states could determine the pace and scope of their vaccination efforts (GAO, 2003).
In late March 2003, three vaccinees—two civilian women and one man in the military program—died from myocardial infarction (heart attack) within 5, 6, and 22 days of smallpox vaccination, respectively. All three had a history of heart disease or risk factors, including smoking and hypertension, so it was not immediately clear whether their deaths were related to vaccination. Later study showed that the deaths were consistent with what would have been expected in the population, and there was no evidence that smallpox vaccination created a higher-than-expected risk of heart attacks. But their deaths, combined with concern about a newly identified cardiac adverse event, had a substantial chilling effect on the willingness of volunteers to receive the vaccine.
A total of 1,000 people were vaccinated in the first 2 weeks of the program (different jurisdictions began at different times). After that, the number of vaccinees grew at a relatively steady rate of roughly 3,000–5,000 every week. That changed with the appearance of cardiac adverse events at the end of March 2003, when the program slowed down to fewer than 1,500 per week. By the end of April 2003, only a few hundred volunteers were being vaccinated every week (Henderson, 2003b). The number of weekly vaccinations continued to decline and never recovered, reaching a handful of vaccinees weekly, then monthly. Between April 30, 2004, and July 31, 2004, 25 people received smallpox vaccination, and during August 2004, 5 people were vaccinated (CDC, 2004a, 2004b, 2004c).
The myocardial infarction cases were only some of the cardiac adverse events associated with the civilian and military vaccination programs. Several cases of myocarditis and pericarditis (types of heart inflammation collectively labeled myo/pericarditis) were identified in the civilian program after smallpox vaccination, beginning in February 2003. Although they made a more subtle impression than fatal heart attacks, their association with vaccination was more worrisome. A report in the March 28, 2003, issue of Morbidity and Mortality Weekly Report listed seven cardiac adverse events in the civilian program: three myocardial infarctions, including the two fatal civilian cases noted above; two cases of angina; and two cases